Hail, Ellis
- When
- May 30, 3:00 PM CST
- Where
- Ellis County, 3.5 mi SW of Hays Philip Ranch Ar
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.740, -99.260
A weak surface boundary provided enough forcing to help produce thunderstorms in a very unstable atmosphere during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak surface boundary provided enough forcing to help produce thunderstorms in a very unstable atmosphere during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 1:58 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT WED MAY 30 2012 ...UPDATED FOR LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 120 PM CDT WED MAY 30 2012 AS OF 17Z...AN AXIS OF 62-64F DEWPOINTS WERE OBSERVED ACROSS THE EASTERN TEXAS PANHANDLE AND ADJACENT EXTREME WESTERN OKLAHOMA ALONG AND WEST OF THE REMNANT OUTFLOW BOUNDARY FROM LAST NIGHTS OKLAHOMA THUNDERSTORM COMPLEX. TEMPERATURES WERE WARMING INTO THE LOWER 80S ACROSS MUCH OF SOUTHWEST KANSAS ON A SOUTHEAST WIND...ALLOWING SURFACE-BASED CAPE VALUES TO EXCEED 2000 J/KG ALONG THE MOISTURE AXIS. VISIBLE SATELLITE SHOWED A FAIRLY LARGE AREA OF STRATOCUMULUS CLOUDS WITHIN THE MOISTURE AXIS ACROSS MUCH OF SOUTHWEST KANSAS. A LOOK OUT THE WINDOW HERE AT THE WEATHER OFFICE CONFIRMED FAIRLY FLAT LOOKING CUMULUS AS OF 1755 UTC. A WEAK BUT IMPORTANT SURFACE BOUNDARY WAS OBSERVED FROM JUST SOUTH OF RUSSELL, KS WEST-NORTHWESTWARD TO NEAR GOVE, KS. TEMPERATURES NORTH OF THIS BOUNDARY WERE STILL HANGING IN THE LOWER 70S...WITH TEMPERATURES RISING INTO THE LOWER 80S SOUTH OF THE BOUNDARY ACROSS MUCH OF SOUTHWEST KANSAS. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 120 PM CDT WED MAY 30 2012 THE HRRR AND RAP MODELS HAVE SHOWN A PERSISTENT CONVECTIVE INITIATION SIGNAL ACROSS WEST CENTRAL OR SOUTHWEST KANSAS...ROUGHLY IN AN AREA BOUNDED BY KALVESTA-GOVE-NESS CITY-KALVESTA...BY 20 TO 21Z. THIS WOULD SEEM TO MATCH THE LOCATION OF WHERE THE BOUNDARY IS...ALTHOUGH IS A BIT FARTHER SOUTH. IT WOULD SEEM THE BEST AREA FOR CONVECTIVE INITIATION WOULD BE JUST NORTH OF WHERE THE LATEST HRRR RUNS HAVE IT...BUT EITHER WAY CONVECTIVE INITIATION SHOULD OCCUR BY NO LATER THAN 22Z NORTH OF HIGHWAY 50 AND ALONG/SOUTH OF INTERSTATE 70 IN SOUTHWEST/WEST-CENTRAL KANSAS. THE EARLY STAGE OF CONVECTIVE MODE SHOULD BE SUPERCELLULAR WITH SURFACE-BASED CAPE CONTINUING TO INCREASE ABOVE 3000 J/KG AND A SUBSTANTIAL AMOUNT OF DEEP LAYER SHEAR TO SUPPORT VIGOROUS SUPERCELL THUNDERSTORMS. SUPERCELL STORM MOTION WILL BE SOUTHEAST AT AROUND 20 TO 25 KNOTS (NON SUPERCELL STORM MOTION BEING MORE EASTERLY). THE STORM PREDICTION CENTER (SPC) PROBABILISTIC HAIL AND WIND ARE VERY HIGH ACROSS MUCH OF THE DDC FORECAST AREA...INCLUDING ALL POINTS SOUTH OF HIGHWAY 4 AND EAST OF HIGHWAY 83. THE SPC PROBABILISTIC SEVERE WEATHER THREATS LOOK PRETTY GOOD AND AGREE ON JUST ABOUT ALL ACCOUNTS. THE ONLY THING I QUESTION IS THE TORNADO POTENTIAL...AS CONVECTIVE MODE AFTER A FEW HOURS MAY TRANSITION MORE TO A QUASI-LINEAR SIGNIFICANT SEVERE EPISODE (DAMAGING TO DESTRUCTIVE WIND POTENTIAL 80+ MPH). THIS MAY NOT OCCUR UNTIL LATER THIS EVENING AS THE SEVERE WEATHER EVENT SHIFTS INTO OKLAHOMA. IF THE SUPERCELL PHASE CAN LAST SEVERAL HOURS THEN THE TORNADO POTENTIAL WILL DEFINITELY BE ENHANCED...AND FOR THAT REASON THE 10 PERCENT TORNADO POTENTIAL (PROB OF A TORNADO WITHIN 25 MILES OF A POINT) DOES LOOK JUSTIFIED FOR AREAS GENERALLY SOUTHEAST OF A LIBERAL TO JETMORE TO LARNED LINE. DURING THE EVENING HOURS...THE SEVERE WEATHER THREAT WILL DIMINISH FROM NORTH TO SOUTH AS THE MAIN AREA SHIFTS INTO NORTHERN OKLAHOMA...HOWEVER WILL MAINTAIN SOME 20-50 POPS IN THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH THE 06-09Z TIME FRAME AS ADDITIONAL STORMS MAY DEVELOP IN THE WAKE OF THE PRIMARY ROUND. ANYTHING DEVELOPING AFTER THE PRIMARY ROUND WILL HAVE MUCH LESS INSTABILITY TO WORK WITH AND THE SEVERE WEATHER THREAT SHOULD BE RATHER LOW. THE REST OF THE FORECAST FOR LATE TONIGHT AND TOMORROW WAS ESSENTIALLY UNCHANGED AS SUBSIDENCE AND DRIER AIR MOVES IN ON NORTHEAST WINDS. TEMPERATURES WILL STRUGGLE TO ESCAPE THE LOWER 70S OVER MUCH OF SOUTHWEST KANSAS ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 256 PM CDT WED MAY 30 2012 AFTER THE SHORTWAVE TROUGH MENTIONED IN THE SHORT TERM DISCUSSION PASSES TO THE EAST, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS THURSDAY AND THURSDAY NIGHT. THURSDAY WILL BE COOLER BEHIND THE FRONT WITH HIGHS IN THE 70S. THURSDAY NIGHT'S LOWS WILL BE FAIRLY CHILLY IN THE 40S AS SKIES REMAIN PARTLY CLOUDY WITH FAIRLY LIGHT SOUTHERLY WINDS. HOWEVER, IF THERE ARE MORE CLOUDS THAN CLEAR AREAS, THEN UPPER 40S WOULD BE MORE LIKELY THAN LOWER OR MID 40S. THERE IS A VERY SLIGHT CHANCE OF ELEVATED SHOWERS DEVELOPING TOWARD THURSDAY MORNING AS WARM ADVECTION BEGINS IN THE ABSENCE OF SIGNIFICANT MID-LEVEL CAPPING. WEAK UPPER-LEVEL RIDGING IS PROGGED BY ALL THE MODELS TO DEVELOP ACROSS THE ROCKIES BY FRIDAY AND SATURDAY AND PERSIST INTO SUNDAY, WITH NORTHWEST TO WEST-NORTHWESTERLY MID TO HIGH-LEVEL FLOW ACROSS THE ROCKIES. THERE WILL BE A SLIGHT MID-LEVEL DOWNSLOPE COMPONENT ACROSS THE ROCKIES, WHICH WILL TEND TO SUPPORT SOUTHERLY WINDS AND MOISTURE TRANSPORT INTO KANSAS. GIVEN THAT MID-LEVEL CAPPING TENDS TO BE WEAK IN THESE REGIMES, NOCTURNAL STORM CLUSTERS COULD DEVELOP SOMEWHERE ACROSS THE CENTRAL PLAINS IN THE MID-LEVEL BAROCLINIC ZONE, POSSIBLY AS EARLY AS THURSDAY NIGHT(AS ALREADY MENTIONED), BUT MORE LIKELY BY FRIDAY NIGHT. THE WARMEST TEMPERATURES FRIDAY AND SATURDAY WILL BE IN FAR SOUTHWEST KANSAS CLOSER TO THE LEE TROUGH WHERE HIGHS COULD REACH INTO THE UPPER 80S TO LOWER 90S, WHILE SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED FURTHER EAST. THE MID TO UPPER-LEVEL FLOW WILL BECOME MORE ZONAL BY SUNDAY, ALLOWING FOR SOME LOWERING OF SURFACE PRESSURES AND WARM ADVECTION IN THE LEE OF THE ROCKIES ALONG WITH WARMING TEMPERATURES IN THE LOWER TROPOSPHERE ACROSS THE CENTRAL PLAINS. HIGHS COULD REACH TO BETWEEN 95 AND 100F. A DEEP UPPER-LEVEL TROUGH WILL AMPLIFY OFF OF THE WEST COAST BY MONDAY, WITH UPPER-LEVEL RIDGING ACROSS THE PLAINS. MONDAY SHOULD BE FAIRLY DRY WITH HIGH AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S. ISOLATED EVENING THUNDERSTORMS CANNOT BE RULED OUT AS THE MODELS ARE DEPICTING A WEAK SURFACE BOUNDARY CLOSE BY. THERE IS SOME UNCERTAINTY WITH REGARDS TO THE EVOLUTION OF THE LARGE SCALE PATTERN BY TUESDAY AND WEDNESDAY OF NEXT WEEK AND THEREAFTER. THE ECMWF AND GEM PROGRESS THE UPPER-LEVEL TROUGH INTO CALIFORNIA/NEVADA AREA BY WEDNESDAY WHILE THE GFS PROGRESSES THE TROUGH INTO THE NORTHERN ROCKIES AND WESTERN CANADA. BUT ALL THREE OF THESE MODELS MAINTAIN UPPER-LEVEL RIDGING ACROSS THE PLAINS THROUGH WEDNESDAY. HOWEVER, THE GFS AND ECMWF SHOW PRECIPITATION IN THE MIDDLE OF THE RIDGE AXIS EACH DAY, POSSIBLY AS A RESULT OF DAYTIME HEATING AND WEAK CAPPING. ALSO, THE ECMWF HINTS AT A PLUME OF MID-LEVEL MOISTURE PROGRESSING FROM THE TROPICS INTO WESTERN KANSAS, AND THIS COULD ALSO RESULT IN PRECIPITATION EVEN IN THE UPPER-LEVEL RIDGE AXIS. DESPITE THE UPPER-LEVEL RIDGING, AFTERNOON TEMPERATURES COULD BE HELD DOWN INTO THE UPPER 80S TO LOWER 90S TUESDAY BY CLOUDS AND PRECIPITATION IF THIS MOIST SCENARIO ACTUALLY PANS OUT. SEVERE WEATHER CHANCES LOOK MINIMAL DUE TO THE WEAK WINDS THROUGHOUT THE TROPOSPHERE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1236 PM CDT WED MAY 30 2012 STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE GREATEST IMPACTS WILL BE FROM ROUGHLY 22Z TO 03Z TIME FRAME. THE TAFS AT GCK AND HYS WILL REFLECT VICINITY THUNDER BUT WILL GO WITH VICINITY THUNDER AND A TEMPO PREVAILING THUNDER AT DDC AS THE PROBABILITY OF IMPACT AT DDC APPEARS TO BE HIGHER BASED ON NUMEROUS HIGH RESOLUTION SIMULATED REFLECTIVITY RUNS AND OBSERVATIONS OF TEMPERATURE/DEWPOINT/WIND AT THE SURFACE FITTING THE SHORT-TERM MODEL RUNS. LATER TONIGHT AS THE MAIN COMPLEX OF SEVERE WEATHER SHIFTS OUT OF THE AREA...ISOLATED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS MAY IMPACT SOUTHWEST KANSAS THROUGH THE NIGHT...BUT THIS IS A LOW PROBABILITY AND WILL NOT INCLUDE IN THE TAFS. SCATTERED TO BROKEN 2000-3000 FOOT STRATUS WILL LIKELY PERSIST THROUGH THE NIGHT WITH NORTH-NORTHEAST WINDS INCREASING 15 TO 20 KNOTS (HIGHER GUSTS AT TIMES). && .PRELIMINARY POINT TEMPS/POPS... DDC 54 72 47 83 / 80 10 10 20 GCK 52 72 47 84 / 60 10 10 20 EHA 54 76 50 89 / 30 10 10 10 LBL 53 75 49 87 / 50 10 10 10 HYS 52 69 46 78 / 70 10 20 20 P28 59 72 48 78 / 90 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 434 AM CDT WED MAY 30 2012 KSZ030-031-043>046-061>066-074>081-084>090-310945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 434 AM CDT WED MAY 30 2012 /334 AM MDT WED MAY 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER 9 AM CDT THIS MORNING, BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER BY THIS AFTERNOON, THUNDERSTORM CHANCES BECOME LIKELY EAST OF HIGHWAY 283. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS, WIND GUSTS UP TO 80 MPH, WITH A SLIGHT RISK OF A TORNADO NEAR THE OKLAHOMA BORDER AND EAST OF ASHLAND. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TONIGHT, BUT SMALL HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN RISKS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THE PERIOD FRIDAY THROUGH TUESDAY, THERE IS A SLIGHT CHANCE FOR STRONG STORMS WITH HAIL UP TO GOLF BALLS EACH AFTERNOON AND EVENING. ANY SEVERE STORM THAT MIGHT DEVELOP IS ONLY EXPECTED TO BE ISOLATED IN NATURE, WITH WIDESPREAD STRONG TO SEVERE STORMS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND INTO THE EVENING, SOUTHEAST OF A LARNED TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT WED MAY 30 2012
KSZ031-302145-
ELLIS-
343 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ELLIS...MOVING EAST AT 15
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN ELLIS COUNTY...INCLUDING THE CITIES OF ELLIS...
YOCEMENTO...HAYS AND CATHARINE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3910 9929 3911 9906 3883 9905 3870 9957
3911 9957
TIME...MOT...LOC 2043Z 254DEG 12KT 3888 9952
SUGDENThe Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
35 hail, 11 thunderstorm wind, 2 tornado. Local standard time, as filed.
There was also 1.50 of rainfall with the storm.
Winds were estimated to be 70 MPH.
A brief tornado occurred but did not cause any damage as it moved southeast.
A second brief tornado was observed but it did not cause any damage.
Power lines and trees were blown down and there was roof damage.
Widespread tree and power pole damage was reported in Hanston. There were also outbuildings damaged. The damage extended well south of Hanston. There were 106 power poles down in approximately a 10 mile radius south & west of Hanston. There were 6 of the bigger H poles that were also blown down. Various other wind damage reports in the county included water tanks that were missing, a windmill (smaller private, not big commercial) that was damaged, and a shed that was damaged.
Winds were estimated to be 60 to 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
There were five power poles blown down by wind estimated to be at least 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be at least 60 MPH.
Three inch diameter tree limbs were blown down and wind driven hail broke out a window on a pickup topper. The size of the hail was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392078, 392079, 392080, 392081, 392084, 392083, 392086, 392085, 392093, 392088, 392094, 392095, 392096, 392098, 392099, 392100, 392105, 392102, 392103, 392104, 392106, 392111, 392113, 392107, 392108, 392114, 392109, 392058, 392059, 392061, 392110, 392112, 392063, 392116, 392132, 392115, 392127, 392117, 392119, 392134, and more.